Colorado, 2009Winter Weather in Colorado, February 26 to 27, 2009
February 26 to 27, 2009 · NWS GJT · 2 events in 2 counties and zones
A Pacific storm system moved eastward across northern Wyoming dragging a cold front across the northern mountains of Colorado. This resulted in widespread snowfall and gusty winds over the northern Colorado mountains.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific storm system moved eastward across northern Wyoming dragging a cold front across the northern mountains of Colorado. This resulted in widespread snowfall and gusty winds over the northern Colorado mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 25, 9:02 PM MST, 2 hours 58 minutes earlier.
Area forecast discussion, Feb 25, 9:02 PM MST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
902 PM MST WED FEB 25 2009
.UPDATE...EVENING SOUNDING DEPICTED A WELL MIXED AIR MASS TO 500
MB...ADD A LITTLE MOISTURE AND YOU GET ISOLATED LIGHTNING STRIKES IN
ROUTT COUNTY. PACIFIC ENERGY WILL CONTINUE TO STREAM ACROSS THE
NRN HALF INTO THURSDAY MORNING...WITH A MIXTURE OF RAIN AND SNOW
OVER WEST FACING MOUNTAIN SLOPES. WITH MT WERNER SHOWING 32F...
SNOW LEVELS ARE RELATIVELY HIGH AND PROBABLY A MIXTURE OF RAIN AND
SNOW AT THE 7K TO 9K FEET.
WINDS ALOFT CONTINUE TO MIX TO THE SURFACE AFTER SUNSET...
DECOUPLING MAY BE SLOW TONIGHT. OCCASIONAL MID TO HIGH CLOUD AND
WEST WINDS MIXING TO THE SURFACE MEANS A MILD NIGHT. BOOSTED
OVERNIGHT TEMPS BY A FEW DEGREES IN THE GRIDDED DATA.
.SHORT TERM...TONIGHT THROUGH FRIDAY...
MILD DAY AGAIN ACROSS THE FORECAST AREA WITH TEMPS RUNNING NEARLY 15
DEGREES ABOVE NORMAL AT GRAND JCT. SOUTHWEST WINDS ALOFT HAVE MIXED
DOWN AT MANY PLACES RESULTING IN GUSTY WINDS THIS AFTERNOON.
A COUPLE UPPER LEVEL SHORTWAVES...ONE LOCATED OVER NW UT AND ANOTHER
OVER SE OR...WILL CRUISE BY JUST TO OUR N TONIGHT. ASSOCIATED UPPER
LEVEL JET WAS NOSING INTO NE UT AND WILL BE ACROSS NE UT/NW CO THIS
EVE. WEAK COLD ADVECTION TO DEVELOP IN WESTERLY FLOW TONIGHT WITH A
FAIRLY MOIST VERTICAL PROFILE INDICATED AS THE SHORTWAVES MOVE BY.
EXPECT THIS TO PRODUCE SOME LIGHT SNOW FOR THE NRN MTNS TONIGHT...BUT
HAVE DECREASED THE CHANCE OF PRECIP FOR THE CENTRAL MTNS FROM THE
PREVIOUS FORECAST AS CURRENT SATELLITE PICS INDICATE A BIT DRIER AND
SUBSIDENT AIR OVER CENTRAL NV HEADED OUR WAY.
WESTERLY FLOW EXPECTED THU AS A TIGHTLY WOUND UPPER LOW CURRENTLY
NEAR VANCOUVER ISLAND MOVES OVER WA/OR. THIS DISTURBANCE IS EXPECTED
TO MOVE ACROSS SRN ID AND WY THU NIGHT AND FRI AS A STRONG UPPER JET
MOVES OVERHEAD. WILL KEEP A MENTION OF LIGHT SNOW AROUND FOR THE NRN
MTNS THU-THU NIGHT IN SOMEWHAT DIFLUENT FLOW AHEAD OF THIS
DISTURBANCE. SFC COLD FRONT IS EXPECTED TO REACH THE AREA ON FRI...
WITH THE ASSOCIATED BAROCLINIC ZONE HANGING ACROSS THE NORTH. THIS
BAROCLINIC/FRONTAL ZONE SHOULD SERVE AS THE MAIN FOCUS FOR MOISTURE
AND LIFT IN THE WESTERLY FLOW...SO WILL CARRY LIKELY POPS FOR THE NRN
MTNS FRI. BULK OF COLD POOL ALOFT STAYS TO OUR N...HOWEVER...SO FRONT
WILL LIKELY WEAKEN OR STALL BEFORE REACHING THE SAN JUANS. WILL KEEP
SNOW ACCUMS RATHER LIGHT. SYSTEM LACKS A GOOD MOISTURE TAP AS THE
CLOSED CIRCULATION EVENTUALLY CUTS OFF THE SUPPLY OF PAC MOISTURE
BEFORE REACHING OUR FORECAST AREA. TEMPS WILL BE NOTICEABLY COOLER
ACROSS THE N ON FRI.
.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
FRIDAY NIGHT: DEPARTING JET CREATES UPWARD MOTIONS IN THE RIGHT EXIT
QUADRANT...AND WEAK COLD ADVECTION ACROSS THE NORTH WILL KEEP SNOW
SHOWERS GOING IN THE EVENING HOURS...THEN DIMINISHING.
SATURDAY-SUNDAY: HIGH PRESSURE BUILDS IN FROM WEST BRINGING MUCH
ABOVE NORMAL TEMPERATURES ACROSS THE REGION. A WEAK SHEAR/VORTICITY
LINE PASSES SATURDAY AFTERNOON BUT CURRENTLY IS PRODUCING ONLY A FEW
SHOWERS. THE RIDGE AXIS PASSES SATURDAY NIGHT WITH SW FLOW ON SUNDAY
CONTINUING TO RAISE AIRMASS TEMPERATURES...ABOVE FREEZING ACROSS THE
CWA AT 700MB ON SUNDAY.
SUNDAY NIGHT-WEDNESDAY: PERTURBED SW FLOW BRINGS AN INCREASING
CHANCE OF SHOWERS AS THE EASTERN PACIFIC LOW PROGRESSES TOWARDS THE
CALIFORNIA COAST. MOISTURE AND GRADIENT WINDS INCREASES AND
TEMPERATURES DECREASE SOMEWHAT. SNOW LEVELS WILL BE AN ISSUE...FIRST
ESTIMATE...LOWERING FROM 9-10KFT TO 7-8KFT THROUGH THE NEW WEEK.
&&
.AVIATION...
CLOUDS WILL LOWER ACROSS THE NORTH TONIGHT AS LIGHT SNOW DEVELOPS
OVER THE NRN MTNS CREATING AREAS OF MVFR CIGS NORTH OF INTERSTATE 70
AND MOSTLY OVER THE MTNS. VFR CONDITIONS EXPECTED FOR SE UT AND SW
CO.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.
UPDATE.........PF
SHORT TERM.....JAD
LONG TERM......JOE
AVIATION.......JAD
Hazardous weather outlook, Feb 25, 5:36 AM MST, 18 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
536 AM MST WED FEB 25 2009
COZ001>014-017>023-UTZ022>025-027>029-261330-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
536 AM MST WED FEB 25 2009
.DAY ONE...TODAY AND TONIGHT
SCATTERED SNOW SHOWERS WILL DEVELOP OVER THE NORTHERN MOUNTAINS
TODAY. ELSEWHERE CONDITIONS WILL BE DRY AND MILD.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE OF MOUNTAIN SNOW AND BLOWING SNOW EACH DAY THROUGH
SATURDAY...GENERALLY NORTH OF INTERSTATE 70...AND A CHANCE OF RAIN OR
MIXED RAIN AND SNOW EACH DAY IN THE VALLEYS NORTH OF INTERSTATE 70
THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...
REPORTS OF SNOWFALL AMOUNTS AND SIGNIFICANT RAINFALL AMOUNTS WOULD
BE APPRECIATED.
TGJT
Winter Weather, Elkhead and Park Mountains
- When
- February 26, 12:00 AM MST to February 27, 2:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall ranging from 3 to 10 inches occurred across the area. Strong winds gusted 25 to 50 mph causing blowing and drifting snow.
Winter Weather, Flattop Mountains
- When
- February 26, 9:00 AM MST to February 27, 9:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall of 5 to 6 inches occurred while winds gusted 25 to 45 mph causing blowing and drifting snow.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Pennsylvania, February 26, 20091 death · 12 injured · 1 event
- Winter Weather in Wisconsin, February 26 to 27, 20091 death · 20 events
- Strong Wind in Hawaii, February 26 to 28, 20091 death · $5,000 · 2 events
- Wildfire in New Mexico, February 26, 2009$157,000 · 1 event
- Flash Flooding and Flooding in Illinois, February 26 to 28, 2009$100,000 · 6 events
- Hail and Damaging Winds in Missouri, February 26, 2009$31,000 · 1 in hail · 12 events
- Lightning Strike in Illinois, February 26, 2009$50,000 · 1 event
- Hail and Damaging Wind in Oklahoma, February 26, 2009$25,000 · 1.75 in hail · 13 events
- Winter Storm in Minnesota, February 26, 200931 events
- Hail and Damaging Wind in Arkansas, February 26, 2009$30,000 · 1.75 in hail · 7 events
- Winter Weather in South Dakota, February 26, 200924 events
- Winter Storm in Wisconsin, February 26, 200923 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 150884, 150885.